Ice Storm, Ne Box Elder T X Ne/W Weber/Davis
- When
- January 26, 11:05 PM MST to January 27, 12:00 AM MST
- Where
- Ne Box Elder T X Ne/W Weber/Davis forecast zone
- Reported by
- FIRE DEPT/RESCUE SQUAD
Southwest flow ahead of a Pacific storm system brought mid-level moisture from the subtropics into northern Utah. Clouds cleared out long enough on the evening of the 26th to allow for sufficient radiational cooling to take place.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
Southwest flow ahead of a Pacific storm system brought mid-level moisture from the subtropics into northern Utah. Clouds cleared out long enough on the evening of the 26th to allow for sufficient radiational cooling to take place. Several areas along the northern and central Wasatch front observed freezing rain. The ice accumulated to about one-half of an inch along the Ogden and Salt Lake Valley areas. The Ogden Bench, Sandy area, and West Haven all reported ice accumulation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 26, 9:05 PM MST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 905 PM MST WED JAN 26 2005 .SYNOPSIS...A SERIES OF WEAK AND MOIST PACIFIC SYSTEMS WILL MOVE OVER THE GREAT BASIN TONIGHT AND ON THROUGH THE WEEKEND. && .DISCUSSION...FAIRLY WELL DEFINED VORTICITY MAX THAT LIFTED NE OUT OF WRN AZ THIS AFTERNOON NOW OVER S/CNTRL UT AT MIDEVENING. THIS FEATURE WILL MOVE INTO NRN UT LATE TONIGHT. SATELLITE IMAGERY SUGGESTS THIS FEATURE HAS BEEN SLOWLY WEAKENING AS IT MOVES NORTH. THIS IDEA IN LINE WITH THE MODELS WHICH HAVE A WEAK AND DIFFLUENT FLOW OVER THE NORTH HEADING INTO THURSDAY MORNING. EXPECT WIDESPREAD THOUGH LIGHT PRECIP OVER MUCH OF THE STATE TONIGHT. SNOW ADVISORY FOR THE SOUTHERN MOUNTAINS THROUGH THURSDAY STILL LOOKS GOOD THOUGH ACCUMULATIONS MAY BE ON THE LIGHT SIDE FOR THE REMAINDER OF THE OVERNIGHT HOURS. VORTICITY MAX WHICH WILL MAKE UP THE SECOND PIECE OF THE STORM TO AFFECT THE AREA ALREADY INTO CNTRL CA. THE GFS MODEL FROM THE 18Z APPEARS TO HAVE A GOOD FIX ON THIS FEATURE...WITH THE LATEST ETA ALREADY POSITIONED TOO FAR SOUTH AT THE 00 HOUR FORECAST. GFS TRACK THROUGH FAR NRN AZ THURSDAY SHOULD BRING AN INCREASE IN INTENSITY TO THE SNOW DURING THE DAY. HEAVIEST SNOWFALLS WILL LIKELY STAY CLOSE TO THIS FEATURE OVER THE FAR SRN MOUNTAINS. SHORTWAVE RIDGE OVER THE FORECAST AREA THURSDAY NIGHT/FRIDAY WILL SUPPLY A BREAK AHEAD OF THE NEXT WEAK AND SPLITTING TROUGH FRIDAY NIGHT/SATURDAY. FAST BUILDING RIDGE OVER ERN PACIFIC WILL DRIVE MOST OF THE ENERGY INTO AZ AND EXTRM SRN UT. TRAILING SHORTWAVES LATER IN THE WEEKEND PROBABLY WONT OFFER UP TOO MUCH ADDITIONAL PRECIP AS THE RIDGE BULGES INTO THE REGION AND TURNS THE FLOW ALOFT ANTICYCLONIC. HIGH POPS IN THE CURRENT FORECAST LOOK GOOD. SUSPECT THAT A FEW POCKETS OF FREEZING PRECIP ARE POSSIBLE OVERNIGHT WHERE COLD AIR REMAINS TRAPPED AT THE SURFACE. NO UPDATE PLANNED THIS EVENING. && .AVIATION...LOW CEILINGS WILL LINGER AROUND THE SLC AREA TONIGHT AND INTO THURSDAY. DENSE FOG NOT EXPECTED TO BE A PROBLEM AS EXPECTED PRECIP SHOULD HOLD VISIBILITIES IN THE 2-3 MILE RANGE. THREAT OF FREEZING DRIZZLE IN THE AREA HAS DIMINISHED AS SFC TEMPS WORK THEIR WAY SLOWLY ABOVE THE FREEZING MARK. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...SNOW ADVISORY SRN MTNS TONIGHT AND THU UTZ018-018. WY...NONE. ID...NONE. && CONGER/YOUNG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 330 PM MST WED JAN 26 2005 IDZ024-UTZ001>005-011-271300- CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION- GREAT SALT LAKE DESERT AND MOUNTAINS-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- WESTERN UINTA BASIN- 330 PM MST WED JAN 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS OF NORTHERN AND UTAH...THE WESTERN UINTA BASIN... AND EXTREME SOUTHEAST IDAHO. .DAY ONE... TONIGHT AREAS OF LIGHT RAIN AND SNOW WILL MOVE INTO THE AREA TONIGHT. AREAS WHERE TEMPERATURES REMAIN BELOW FREEZING LATE THIS AFTERNOON MAY BE PRONE TO FREEZING DRIZZLE OVERNIGHT. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY PERIODS OF RAIN AND SNOW ARE EXPECTED THROUGH THE WEEKEND. ANY ACCUMULATING SNOWS WILL STAY ON THE THE HIGHER BENCHES AND FOOTHILLS. IDZ025-UTZ006>010-WYZ021-271300- SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH MOUNTAINS/IDAHO PORTION-WASATCH PLATEAU/BOOK CLIFFS-WESTERN UINTA MOUNTAINS- 330 PM MST WED JAN 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF NORTHERN UTAH AND SOUTHEAST IDAHO...AND FOR EXTREME SOUTHWEST WYOMING. .DAY ONE... TONIGHT SNOW WILL SPREAD ACROSS THE HIGH COUNTRY OVERNIGHT. ACCUMULATIONS OF 2-4 INCHES WILL BE COMMON BY EARLY THURSDAY MORNING. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY SIGNIFICANT SNOWFALLS ARE EXPECTED TO CONTINUE INTO THE WEEKEND. THE HEAVIEST SNOW WILL OCCUR ON THURSDAY...AND AGAIN ON SATURDAY. UTZ012>021-271300- CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-WEST CENTRAL UTAH- 330 PM MST WED JAN 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN UTAH. .DAY ONE... TONIGHT WIDESPREAD MOUNTAIN SNOW WITH RAIN AND SNOW IN THE VALLEYS IS EXPECTED THROUGH THE OVERNIGHT HOURS. SIGNIFICANT SNOWFALLS ARE EXPECTED IN THE HIGH COUNTRY. A SNOW ADVISORY HAS BEEN ISSUED FOR THE MOUNTAINS OF SOUTHERN UTAH ABOVE 7000 FEET. SEE THE LATEST WINTER WEATHER MESSAGE (SLCWSWSLC) FOR DETAILS ON THIS SNOW EVENT. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY SNOW WILL CONTINUE OVER THE SOUTHERN MOUNTAINS INTO THE WEEKEND. THE HEAVIEST SNOWS ARE EXPECTED THURSDAY THROUGH THURSDAY NIGHT. A SNOW ADVISORY WILL REMAIN IN EFFECT FOR THE SOUTHERN MOUNTAINS THROUGH THE DAY ON THURSDAY. SEE THE LATEST WINTER WEATHER MESSAGE (SLCWSWSLC) FOR DETAILS ON THIS SNOW EVENT. RAIN AND SNOW WILL ALSO CONTINUE OVER THE SOUTHERN VALLEYS INTO THE COMING WEEKEND. MOST OF THE RAIN...OUTSIDE OF THE LOWEST VALLEYS NEAR THE ARIZONA BORDER...WILL TURN TO SNOW BY THURSDAY NIGHT. SOME ACCUMULATING SNOW ARE EXPECTED THURSDAY NIGHT AND FRIDAY.
2 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441399, 5441400.